0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Observation |

Laser Recall Dermatitis FREE

Susana Córdoba, MD1; Juan C. Tardío, MD, PhD2; Marta Utrera, MD1; Cristina Martínez-Morán, MD1; Jesús Borbujo, MD, PhD1
[+] Author Affiliations
1Department of Dermatology, Hospital Universitario de Fuenlabrada. Madrid, Spain
2Department of Pathology, Hospital Universitario de Fuenlabrada. Madrid, Spain
JAMA Dermatol. 2014;150(2):212-213. doi:10.1001/jamadermatol.2013.5913.
Text Size: A A A
Published online

Chemotherapy-induced recall dermatitis is a phenomenon whereby the administration of a chemotherapy agent induces an inflammatory reaction at sites injured previously, days, months, or even years earlier.1 Radiation recall dermatitis, where the inflammatory reaction appears at a previously irradiated site, and reactivation of UV light–induced erythema after methotrexate therapy are the prototypes of recall phenomena. A few cases of chemotherapy recall phenomenon on a site of drug extravasation and on a previously scalded wound have been reported.1,2 The concept of recall dermatitis is not exclusive for chemotherapy drugs and may also be induced by tuberculostatic drugs, antibiotics, and simvastatin.3

REPORT OF A CASE

A man in his 30s, evaluated for recently diagnosed hairy cell leukemia, developed multiple vesicles over his legs 12 hours after intravenous administration of iopamidol, a nonionic contrast media used for computed tomography (CT) scan. Three days before the onset of lesions, he had undergone his eighth session in a series of diode laser treatments for hair removal, which he tolerated well, showing no immediate injury. The patient denied taking any medication, applying any topical product, or exposing his skin to the sun. Physical examination showed multiple erythematous, vesiculous, well-defined, monomorphic plaques all over the legs and thighs. The lesions appeared only on the laser application areas, with healthy skin around (Figure).

Place holder to copy figure label and caption
Figure.
Multiple Vesiculous Plaques Over the Laser Application Areas

The skin between the laser spots and the untreated area on the knees is preserved.

Graphic Jump Location

Skin biopsies revealed a moderate, polymorphous inflammatory infiltrate of lymphocytes, histiocytes, numerous eosinophils, and some neutrophils, with a superficial and deep perivascular and interstitial distribution. The epidermis showed spongiosis and a slight inflammatory exocytosis.

Oral and topical corticosteroid therapy achieved complete resolution of the lesions without pigmentation or scarring.

DISCUSSION

Severe adverse events of laser treatment include hyperpigmentation and hypopigmentation, crusting, blistering, and scarring. The formation of vesicles after laser treatment is a byproduct of thermal epidermal damage.4 Epidermal necrosis is expected to be present in the histologic findings of the laser burn.

Histopathologic features of our case are similar to those observed in drug eruptions. Spongiosis and a dermal inflammatory infiltration composed mainly of lymphocytes with a variable number of eosinophils are present in the skin biopsies of cutaneous reactions to iodinated contrast media.5 In our patient, the distribution of lesions exclusively on laser application areas suggests that the damage caused by the laser was a decisive factor in the onset of drug reaction to the iopamidol used for CT scan.

The pathogenic mechanism of the recall phenomenon is unknown. The onset of the symptoms of recall usually occurs within days to a few weeks after exposure to the precipitating drug, frequently after the first dose, and sometimes during or immediately after intravenous administration.3

The marked clinical and histologic differences between the cases induced by different drugs suggest that they are caused by different mechanisms. Any previous insult to the skin would result in increased susceptibility of the local area to the toxic effects of subsequent drug treatments, but probably mechanisms other than a direct toxic effect must be also involved.1 Some cases may be merely drug reactions confined to areas of previous damage. Although in our case there was no clinically apparent damage, the effect of the previous laser treatment could produce localized edema and vascular changes with increased tissue delivery of drug.

Recall phenomenon has not been associated with laser treatment for hair removal. There is a report of docetaxel-induced recall dermatitis on previous Nd:YAG laser treatment sites.6

In conclusion, the temporal relationship between contrast media administration and the appearance of the cutaneous lesions and distribution exclusively on laser treatment sites suggest that this case would correspond to recall phenomenon.

ARTICLE INFORMATION

Corresponding Author: Susana Córdoba, MD, Department of Dermatology, Hospital Universitario de Fuenlabrada, C/ Camino del Molino, nº2, Fuenlabrada, 28942 Madrid, Spain (susana.cordoba@salud.madrid.org).

Published Online: December 11, 2013. doi:10.1001/jamadermatol.2013.5913.

Conflict of Interest Disclosure: None reported.

REFERENCES

Ley  BD, Millán  GG, Perez  JS, Fraga  J, Díez  AG.  Docetaxel recall phenomenon at the site of previous drug extravasation. Arch Dermatol. 2010;146(10):1190-1191.
PubMed   |  Link to Article
Chu  C-Y, Chiu  H-C.  Chemotherapy-induced recall dermatitis on a previously scalded wound in a patient with acute myeloid leukaemia. Acta Derm Venereol. 2003;83(5):382-383.
PubMed   |  Link to Article
Burris  HA  III, Hurtig  J.  Radiation recall with anticancer agents. Oncologist. 2010;15(11):1227-1237.
PubMed   |  Link to Article
Hirsch  R.  Iatrogenic laser complications. Clin Dermatol. 2011;29(6):691-695.
PubMed   |  Link to Article
Delgado-Jimenez  Y, Perez-Gala  S, Aragüés  M, Sanchez-Perez  J, Garcia-Diez  A.  Late skin reaction to iodixanol (Visipaque): clinical manifestations, patch test study, and histopathological evaluation. Contact Dermatitis. 2006;55(6):348-353.
PubMed   |  Link to Article
Chu  C-Y, Yang  C-H.  Docetaxel-induced recall dermatitis on previous laser treatment sites. Br J Dermatol. 2005;153(2):441-443.
PubMed   |  Link to Article

Figures

Place holder to copy figure label and caption
Figure.
Multiple Vesiculous Plaques Over the Laser Application Areas

The skin between the laser spots and the untreated area on the knees is preserved.

Graphic Jump Location

Tables

References

Ley  BD, Millán  GG, Perez  JS, Fraga  J, Díez  AG.  Docetaxel recall phenomenon at the site of previous drug extravasation. Arch Dermatol. 2010;146(10):1190-1191.
PubMed   |  Link to Article
Chu  C-Y, Chiu  H-C.  Chemotherapy-induced recall dermatitis on a previously scalded wound in a patient with acute myeloid leukaemia. Acta Derm Venereol. 2003;83(5):382-383.
PubMed   |  Link to Article
Burris  HA  III, Hurtig  J.  Radiation recall with anticancer agents. Oncologist. 2010;15(11):1227-1237.
PubMed   |  Link to Article
Hirsch  R.  Iatrogenic laser complications. Clin Dermatol. 2011;29(6):691-695.
PubMed   |  Link to Article
Delgado-Jimenez  Y, Perez-Gala  S, Aragüés  M, Sanchez-Perez  J, Garcia-Diez  A.  Late skin reaction to iodixanol (Visipaque): clinical manifestations, patch test study, and histopathological evaluation. Contact Dermatitis. 2006;55(6):348-353.
PubMed   |  Link to Article
Chu  C-Y, Yang  C-H.  Docetaxel-induced recall dermatitis on previous laser treatment sites. Br J Dermatol. 2005;153(2):441-443.
PubMed   |  Link to Article

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

467 Views
0 Citations

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
×